A confirmed case of sugammadex-induced anaphylaxis in a UK hospital
- Correspondence to Dr Robert O'Donnell,
- Accepted 17 April 2017
- Published 13 May 2017
We report the first published case of confirmed anaphylaxis to sugammadex in a UK hospital. The patient was given a bolus of sugammadex at the end of surgery. Four minutes later, he developed hypotension and a widespread erythematous rash. Multiple epinephrine boluses were administered and a continuous intravenous infusion of epinephrine commenced. The patient later reported auditory awareness, which occurred while the diagnosis of anaphylaxis was being made and initial treatment initiated. Serial serum tryptase levels were consistent with a type I hypersensitivity reaction. Skin prick and intradermal testing were performed 6 months later confirming allergy to sugammadex. This case restates the potential for hypersensitivity reactions to develop following the administration of sugammadex and makes clinicians aware that such reactions may require prolonged treatment with intravenous infusions of epinephrine. Finally, this case highlights the importance of maintaining or re-establishing anaesthesia while managing the emergent situation in order to avoid unintentional awareness.
Contributors RO and SS planned the content and made the decision to publish the paper. RO and JH performed the background research for the paper. All authors wrote the manuscript. RO and SS revised the paper.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.